Utah, 2010Blizzard and Winter Storm in Utah, January 20 to 23, 2010
January 20 to 23, 2010 · NWS GJT · 5 events in 4 counties and zones
The third and strongest in a series of winter storms brought widespread snowfall across the mountains of eastern Utah and western Colorado, as well as rain and snow to the lower valleys. Strong south to southwest winds generated blizzard conditions over the southern mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The third and strongest in a series of winter storms brought widespread snowfall across the mountains of eastern Utah and western Colorado, as well as rain and snow to the lower valleys. Strong south to southwest winds generated blizzard conditions over the southern mountains. Lower elevations of southeast Utah experienced a mix of rain and snow on top of the earlier week's snowpack, which lead to some localized flooding problems near the town of Bluff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 20, 11:54 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jan 20, 11:54 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1154 AM MST WED JAN 20 2010
.UPDATE...
UPDATED TO EXPIRE VALLEY ADVISORIES FOR SOUTHEAST UTAH. LOWER
ELEVATIONS DID NOT RECEIVE MUCH SNOWFALL AND SNOW HAS ENDED. ALSO
EXPIRED ADVISORY FOR THE PARADOX VALLEY WHERE ACCUMS JUST A LITTLE
OVER AN INCH AND NOW MELTING THOUGH LIGHT SNOW CONTINUED BUT SHOULD
END SOON.
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
THE SECOND IN A SERIES OF PACIFIC STORMS WILL PASS TODAY. SNOWFALL
BEGAN AROUND MIDNIGHT IN THE SAN JUAN MTNS AND SOUTHERN VALLEYS.
SNOW LEVELS ARE HOVERING AROUND 6000 FT IN THE WARM SECTOR OF THE
STORM. THE MID-LEVEL CIRCULATION IS MOVING THROUGH SE UTAH AT 3 AM
AND WILL PASS THROUGH WEST CENTRAL COLORADO BEFORE NOON. SOUTH WINDS
WILL VEER TO WEST IN WEAK COLD ADVECTION WITH TROUGH PASSAGE BRINGING
THE BEST FOR SNOWFALL TO THE CENTRAL ZONES. SNOWFALL WILL DIMINISH
FROM WEST TO EAST THROUGH THE AFTERNOON. FOG HAS PERSISTED IN THE
UINTA BASIN OVERNIGHT. BUT INCREASING CLOUDS AND DRAINAGE WINDS
HAVE RAISED VISIBILITIES...SO THE DENSE FOG ADVISORY WAS CANCELLED.
AFTER A LULL IN PRECIPITATION TONIGHT...THE SUBTROPICAL JET
NOSE BEGINS TO CURVE CYCLONICALLY INTO THE FOUR-CORNERS REGION.
PRECIPITABLE WATER AMOUNTS CLIMB TO 0.6 INCHES IN SOUTHEAST UTAH. A
STRONG WARM FRONT WORKS SOUTH TO NORTH ACROSS THE AREA LATE
THURSDAY WITH WIDESPREAD PRECIPITATION ALONG THAT FRONT. SNOW LEVELS
WILL RISE TO 7000-7500 FEET THROUGH THE DAY. SOUTH WINDS INCREASE
TO 50KTS OVER SE UTAH AND SPREAD INTO SW COLORADO IN THE EVENING.
WITH SUCH STRONG WINDS AND COPIOUS MOISTURE...ISSUED A BLIZZARD
WATCH FOR THURSDAY AFTERNOON INTO FRIDAY.
&&
.LONG TERM...FRIDAY THROUGH TUESDAY...
THE EXTENDED PERIOD SHOULD BEGIN WITH A CONTINUATION OF THE STRONG
WINDS AND WIDESPREAD PRECIPITATION CARRIED INTO THE AREA BY A
POWERFUL PACIFIC STORM. TIME-HEIGHT GRAPHICS OVER THE FOUR CORNERS
SHOWED A 160 KT JET MAXIMA FRIDAY MORNING. CONTINUING ALSO WILL
BE THE EXCELLENT DYNAMICS...MIXING AND PRECIPITATION OVER THE
AREA. THUS THE POTENTIAL FOR BLIZZARD LEVEL WINDS AND BLOWING SNOW
SHOULD CONTINUE THROUGH MUCH OF FRIDAY OVER THE HIGHER ELEVATIONS OF
SOUTHWEST CO AND SOUTHEAST UT. AS THE STORM MOVES THROUGH DURING THE
AFTERNOON AND EVENING...THE GRADIENT WILL BEGIN TO RELAX AND WINDS
WILL SHIFT TO WEST THEN NORTHWEST. HAVE JUICED UP THE WIND AND GUST
SPEEDS AND INCREASED POPS AND SNOW ACCUMULATIONS.
SATURDAY AND SUNDAY...NORTH TO NORTHWEST FLOW CONTINUES OVER THE
FORECAST AREA WITH STRONGEST WINDS ALONG THE CONTINENTAL DIVIDE OF
CENTRAL AND NORTHERN CO. BOTH DAYS WILL BE COOLER WITH SNOWFALL
FAVORING NORTH-FACING SLOPES...MAINLY OVER WESTERN CO. THE SNOWFALL
SHOULD GRADUALLY DIMINISH SUNDAY.
MONDAY AND TUESDAY...A SHORTWAVE RIDGE WILL PROVIDE A SHORT RESPITE
FROM THE SNOWY WEATHER MONDAY...THEN THE NEXT TROUGH WILL MOVE INTO
THE GREAT BASIN FROM THE PACIFIC NW ON TUESDAY. IT SHOULD BEGIN
SPREADING CLOUDS AND PRECIPITATION ACROSS THE FORECAST AREA BY
TUESDAY AFTERNOON.
&&
.AVIATION...
CEILING AND VISIBILITY WILL LOWER TO MVFR ACROSS THE AREA TODAY WITH
WIDESPREAD IFR CONDITIONS OVER ALL THE MOUNTAINS. THIS EVENING WILL
BRING SLOW IMPROVEMENT FROM SW TO NE AS A STORM SYSTEM MOVES EAST OF
THE AREA. SNOWFALL WILL SHIFT TO FAVOR NORTHWEST FACING SLOPES
TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR COZ003-
009-017-018-021>023.
WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR COZ019.
BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
FOR COZ018-019.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR UTZ025.
WINTER STORM WARNING UNTIL 6 PM MST THIS EVENING FOR UTZ028.
BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
FOR UTZ028.
UPDATE.......NL
SHORT TERM...JOE
LONG TERM....CJC
AVIATION.....CJCHazardous weather outlook, Jan 20, 6:51 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
651 AM MST WED JAN 20 2010
COZ001>014-017>023-UTZ022>025-027>029-211400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
651 AM MST WED JAN 20 2010
...STORMY WEATHER PATTERN TO CONTINUE THROUGH THE WEEK...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
FOR THE SOUTHERN AND CENTRAL ZONES...SNOW WILL SPREAD FROM SOUTHWEST
TO NORTHEAST THIS MORNING AS FAR NORTH AS THE INTERSTATE-70
CORRIDOR AND SURROUNDING MOUNTAINS. THE HEAVIEST SNOWFALL WILL OCCUR
ON THE SOUTHWEST-FACING SLOPES OF THE SAN JUAN AND ABAJO MOUNTAINS
THIS MORNING. SNOW FALL WILL DIMINISH FROM WEST TO EAST THROUGH THE
AFTERNOON AND EARLY EVENING.
FOR THE LATEST STORM UPDATES...VISIT WEATHER.GOV/GJT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS WINTER WEATHER CONDITIONS WILL CONTINUE ACROSS THE AREA...
AND SNOW AND STRONG WINDS WILL IMPACT ALL ROADS...ESPECIALLY THE
HIGH MOUNTAIN PASSES. SNOWFALL WILL CONTINUE AND WINDS WILL INCREASE
THURSDAY THROUGH FRIDAY AS A STRONG STORM SYSTEM MOVES THROUGH THE
AREA. THE POTENTIAL EXISTS FOR BLIZZARD CONDITIONS OVER THE MOUNTAINS
OF SOUTHWEST COLORADO AND SOUTHEAST UTAH THURSDAY AFTERNOON THROUGH
FRIDAY.
SOME LOWER VALLEYS IN SOUTHWEST COLORADO AND SOUTHEAST UTAH WILL BE
WARM ENOUGH FOR RAIN DURING THE DAY THURSDAY AND FRIDAY.
AREAS OF SNOWFALL WILL SLOWLY DECREASE SUNDAY AND MONDAY OVER CENTRAL
AND NORTHWEST COLORADO.
ANOTHER STORM WILL BRING AN INCREASE IN WINTER WEATHER TUESDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY NEW SNOWFALL TO THE NATIONAL WEATHER SERVICE IN GRAND
JUNCTION.
TGJT
In the hours before
Local storm report, Jan 20, 8:29 AM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
829 AM MST WED JAN 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0828 AM SNOW COAL BANK PASS 37.70N 107.78W
01/20/2010 M8.5 INCH SAN JUAN CO AVALANCHE FCSTR
WATER EQUIVALENT 0.55 INCHES.
&&
EVENT NUMBER GJT1000037
MCSLocal storm report, Jan 20, 8:34 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
834 AM MST WED JAN 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0833 AM SNOW TELLURIDE 37.94N 107.81W
01/20/2010 M3.5 INCH SAN MIGUEL CO TRAINED SPOTTER
REPORT FROM TELLURIDE SKI PATROL.
&&
EVENT NUMBER GJT1000038
MCSLocal storm report, Jan 20, 9:34 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
934 AM MST WED JAN 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW RED MTN 37.90N 107.70W
01/20/2010 M8.3 INCH OURAY CO AVALANCHE FCSTR
37 HOUR STORM TOTAL AT SWAMP ANGEL NEAR RED MTN
PASS...0.71 WATER EQUIVALENT.
&&
EVENT NUMBER GJT1000039
DLCLocal storm report, Jan 20, 11:08 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1108 AM MST WED JAN 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW 18 NNE DURANGO 37.53N 107.74W
01/20/2010 M12.5 INCH LA PLATA CO AVALANCHE FCSTR
LAKE HAVILAND 24 HR SNOWFALL
&&
EVENT NUMBER GJT1000040
DLCLocal storm report, Jan 20, 11:18 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1118 AM MST WED JAN 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0820 AM SNOW MANCOS 37.35N 108.29W
01/20/2010 E3.0 INCH MONTEZUMA CO EMERGENCY MNGR
OVERNIGHT SNOWFALL OF ABOUT 3 INCHES IN THE MANCOS
VALLEY AND THE DOLORES RIVER VALLEY.
&&
EVENT NUMBER GJT1000041
PRINGLELocal storm report, Jan 20, 11:20 AM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1120 AM MST WED JAN 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1035 AM SNOW THOMPSON SPRINGS 38.97N 109.72W
01/20/2010 M3.0 INCH GRAND UT TRAINED SPOTTER
24 HR SNOWFALL
&&
EVENT NUMBER GJT1000042
DLCEvent by event
3 winter storm, 1 blizzard, 1 winter weather. Local standard time, as filed.
Winter Storm, Eastern Uinta Mountains
- When
- January 20, 2:00 PM MST to January 23, 4:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Heavy snowfall of 12 to 18 inches occurred above the 8,000 foot level. Wind gusts up to 50 mph generated localized blizzard conditions.
Winter Storm, Tavaputs Plateau
- When
- January 21, 2:00 AM MST to January 22, 5:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Heavy snowfall of around 12 inches occurred. Wind gusts up to 50 mph produced widespread blowing and drifting snow.
Blizzard, La Sal & Abajo Mountains
- When
- January 21, 4:00 AM MST to January 22, 10:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Wind gusts up to 40 mph with localized gusts up to 55 mph produced widespread blizzard conditions. Snow drifts of up to 10 feet deep were reported in some areas. The adverse weather conditions caused the closure of highway 191 from Monticello to Peter's Hill. Several schools and businesses were also closed during this storm.
Winter Weather, Southeast Utah
- When
- January 22, 5:00 AM MST to 6:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall of about 3 to 6 inches occurred above the 5,000 foot level. Locally higher amounts included 10 inches in Blanding and 8 inches in the Valley of the Gods area. Adverse weather conditions caused school and business closures across San Juan County. Lower elevations below 5,000 feet experienced a mix of rain and snow with this storm, which fell on top of the week's previous snowfall. This caused some localized flooding of lower lying buildings and leaking roofs in and around the town of Bluff.
Winter Storm, La Sal & Abajo Mountains
- When
- January 22, 10:00 AM MST to January 23, 9:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Heavy snowfall of 12 to 36 inches occurred, with locally higher amounts of up to 43 inches measured at the Camp Jackson SNOTEL site. The weight of the heavy snow, along with the week's earlier snowfall, caused the collapse of several garage and shed roofs. Widespread blizzard conditions occurred throughout the first several hours of the storm, and thereafter, wind gusts up to 40 mph continued to produce areas of blowing and drifting snow. The adverse weather caused school and business closures across San Juan county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, January 20 to 21, 20101 death · 18 injured · $230,000 · 11 events
- Heavy Snow in California, January 20 to 21, 20101 death · 11 injured · $2.0 million · 3 events
- Flooding and Hail in California, January 20 to 21, 20101 death · 1 injured · $21 million · 1 in hail · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.1 million · EF3 · 15 events
- Flash Flood and Winter Storm in Arizona, January 20 to 23, 20101 death · $1.5 million · 76 kt wind · 26 events
- Tornadoes and Hail in Louisiana, January 20, 2010$25,000 · EF3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, January 20 to 21, 2010$2.0 million · EF2 · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.0 million · EF2 · 19 events
- Tornadoes and Flooding in Florida, January 20 to 21, 20103 injured · $3.5 million · EF1 · 38 events
- Ice Storm in Iowa, January 20, 20101 injured · $13 million · 45 events
- Ice Storm and Winter Weather in South Dakota, January 20, 20101 death · 6 events
- Cold in Illinois, January 20 to 21, 20101 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209985, 209984, 209993, 209986, 209995.